Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Duality theory for locally compact groups with precompact conjugacy classes. I. The character space

Author: Terje Sund
Journal: Trans. Amer. Math. Soc. 211 (1975), 185-202
MSC: Primary 22D35; Secondary 22D10
MathSciNet review: 0387490
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a locally compact group, and let $ \mathcal{X}(G)$ consist of the nonzero extreme points of the set of continuous, G-invariant, positive definite functions f on G such that $ f(e) \leq 1$. $ \mathcal{X}(G)$ is called the character space, and is given the topology of uniform convergence on compacta. The purpose of the present paper is to extend the main results from the duality theory of abelian groups and [Z] groups to the class of $ {[FC]^ - }$ groups (i.e., groups with precompact conjugacy classes), letting $ \mathcal{X}(G)$ play the role of the character group in the abelian theory. Some of our theorems are only proved for the class $ {[FD]^ - }\;( \subset {[FC]^ - })$. If $ G \in {[FC]^ - }$ then $ \mathcal{X}(G) \approx \mathcal{X}(H)$ where H is a certain $ {[FIA]^ - }$ quotient group. Hence there is no loss of generality to study character spaces of $ {[FIA]^ - }$ groups.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22D35, 22D10

Retrieve articles in all journals with MSC: 22D35, 22D10

Additional Information

Keywords: $ [FC]_{\mathcal{B}}^ - $ group, $ [FIA]_\mathcal{B}^ - $ group, $ {(L)_\mathcal{B}}$ group, $ \mathcal{B}$ character, group extension
Article copyright: © Copyright 1975 American Mathematical Society